Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

May 8, 2011Stevens County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 8, 2011, 5:15 PM CDT for Stevens County, Minnesota. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2011, 5:15 PM CDT (22:15 UTC)
Expired
May 8, 2011, 6:30 PM CDT
In force
75 min
Issued by
NWS Twin Cities, MN

County Stevens County, MN

The radar

The Aberdeen radar (KABR), 171 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
662 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WWUS83 KMPX 082215
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 PM CDT SUN MAY 8 2011

MNZ047-054>056-082330-
CHIPPEWA-LAC QUI PARLE-STEVENS-SWIFT-
515 PM CDT SUN MAY 8 2011

AT 510 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG 
THUNDERSTORMS 14 MILES WEST OF REVILLO. THESE STORMS WERE MOVING 
NORTHEAST AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE POSSIBLE WITH THESE 
STORMS...IN ADDITION A FEW CLOUD TO GROUND LIGHTNING STRIKES ARE 
EXPECTED.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NASSAU.
  BELLINGHAM.
  LOUISBURG.
  APPLETON.
  CHOKIO.
  ALBERTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4528 9645 4526 9632 4520 9617 4520 9612
      4540 9614 4541 9625 4576 9627 4577 9599
      4508 9592 4496 9646
TIME...MOT...LOC 2210Z 240DEG 30KT 4508 9682

$$

CLF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 8, 3:35 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 8, 3:35 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT SUN MAY 8 2011

.DISCUSSION...
LATEST RADAR LOOP SHOWING BAND OF RAIN EXITING EAST CENTRAL MN.
WATER VAPOR IMAGERY SHOWING SHORT WAVE LIFTING NORTH AND EAST.
THIS IN COMBINATION WITH LOW LEVEL WAA/FRONTO WAS ENOUGH TO
CONTINUE THE RAIN THREAT EAST THIS AFTERNOON...AND NOW INTO THE
EVENING. ISOLD THUNDER ON THE WESTERN PERIPHERY OF BEST
INSTABILITY...WHICH RIDES ACROSS FAR WESTERN MN AT THIS TIME.
LATEST RUC SHOWING THIS BOUNDARY SHIFTING EAST OVERNIGHT. HRRR AND
LOCAL 4KM WRFARW REFLECTIVITY SHOWING REDEVELOPMENT OVER SOUTHEAST
SOUTH DAKOTA AND NORTHEAST NEBRASKA. MODELS SUGGEST ANOTHER WEAK
SHORT WAVE LIFTING TO THE NORTHEAST ACROSS THE CWA DURING THE
NIGHT. WILL CONTINUE TREND OF LIKELY POPS DEVELOPING OVER THE
WEST AND SPREADING EAST BY MORNING. ELEVATED HAIL THREAT ACROSS
MUCH OF THE MN AREA AS WELL. THIS MOVES EAST DURING MONDAY
MORNING. QUESTION REMAINS IF THERE WILL BE ENOUGH TIME/CLEARING
FOR DESTABILIZATION WILL BE STRONG ENOUGH TO GENERATE SIGNIFICANT
CONVECTION INTO THE EVENING. SURFACE WARM FRONT IS FORECAST TO
LIFT SLOWLY INTO FAR SOUTHERN MINNESOTA LATER MONDAY NIGHT AND
ADVANCE NORTH INTO CENTRAL MINNESOTA BY MIDDAY TUESDAY. STRONG
INSTABILITY AND FAVORABLE SHEAR INDICATES POTENTIAL FOR SEVERE
WEATHER IF MID LEVEL WARM CAP CAN BE ERODED BY LATE AFTERNOON.
WILL CONTINUE TREND OF CHANCE POPS NORTH OF THE BOUNDARY. CLOUDS
EXPECTED TO REMAIN MONDAY AND MONDAY NIGHT AND GRADUALLY LIFT
NORTH TUESDAY. IF SUN BREAKS OUT TUESDAY AFTERNOON...TEMPERATURES
WILL HAVE NO PROBLEM WARMING THROUGH THE MID 80S TUESDAY
AFTERNOON.

DEVELOPMENT AND MOVEMENT OF THE UPPER TROUGH FOR THE LONGER TERM
STILL A PROBLEM. GFS STILL WANTS TO LIFT SECONDARY LOW NORTHEAST
AND MERGE IT WITH PREVIOUS UPPER LOW THAT LIFTED SURFACE WARM FRONT
INTO SOUTHERN MINNESOTA. THIS GENERATES CLO USED LOW OVER THE AREA
WELL INTO THE WE EKEND. THE 12Z ECMWF IS SLOWER WITH THIS SECONDARY
LOW///AS IT RIDES NORTHEAST INTO ACROSS THE UPPER RIDGE/BLOCK OVER
THE EASTERN CONUS. THIS CUTS OFF THE LOW FARTHER SOUTH...BUT
LEAVES CWA IN A FAVORABLE LIFT ZONE FOR SHOWERS/THUNDERSTORMS. IT
STILL LOOKS RATHER WET THROUGH THE WEEK AND THIS MAY LINGER INTO
THE WEEKEND...ESPECIALLY OVER SOUTHERN MINNESOTA. COOLER THAN
NORMAL FOR LATE IN THE WEEKEND/INTO THE WEEKEND AS SYSTEM MOVES
THROUGH.

&&

.AVIATION.../18Z TAF ISSUANCE/

UPPER LEVEL WAVE OVER NEBRASKA AND AND LOW LEVEL ADVECTION OVER
AT LEAST THE MN PART OF THE FORECAST AREA WILL MAINTAIN AND AREA
OF AREA OF SHOWERS THIS AFTERNOON OVER MOST OF THE AREA BUT
WEAKENING AS THEY MOVE FARTHER EAST INTO WI. VFR CONDITIONS EXPECTED
INTO TONIGHT BUT LOW END VFR CIGS DOWN TO 040 ARE POSSIBLE IN THE
AREA OF SHOWERS. ISOLATED THUNDER POSSIBLE FROM KAXN TO KRWF INTO
EARLY AFTERNOON. MOST OF THE SHOWERS MOVING OFF TO THE NORTHEAST
DURING THE EVENING...BUT RENEWED DEVELOPMENT EXPECTED LATER
TONIGHT WITH MORE INSTABILITY MOVING INTO THE AREA. GREATEST RISK
OF THUNDERSTORMS GENERALLY EAST OF KAXN TO KRWF FROM 09Z- 13Z.
VSBYS AS LOW AS 4SM WITH CIGS JUST INTO MVFR. ALSO A RISK OF MVFR
CIGS BECOMING MORE WIDESPREAD OVER THE ENTIRE AREA AFTER 12Z NORTH
OF AN ADVANCING WARM FRONT. WINDS GENERALLY SE 10 TO 15 KNOTS..A
FEW GUSTS 20-25 KNOTS OVER MN AREAS THIS AFTERNOON...THEN AGAIN
BEYOND THIS PERIOD LATER MONDAY.

KMSP...SHOWERS MOVING INTO THE AREA DURING THE EARLY PART OF THE
AFTERNOON WITH CIGS AS LOW AS 040-050. VFR CONDITIONS CONTINUING
INTO THE EVENING AS THE SHOWERS MOVE OUT. AN INCREASING RISK OF
THUNDER AFTER 09Z WITH CIGS APPROACHING MVFR AND VSBYS 5SM.
SHOWER AND THUNDERSTORM CHANCE CONTINUING UNTIL 13Z...BUT
INCREASING RISK OF MVFR CIGS NORTH OF THE WARM FRONT. SOUTHEAST
WINDS 10-15 KNOTS WITH A FEW GUSTS TO 22 KNOTS THIS
AFTERNOON...THEN AGAIN AFTER 14Z MONDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/JPR
Hazardous weather outlook, May 8, 12:57 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1257 PM CDT SUN MAY 8 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1257 PM CDT SUN MAY 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...ACROSS
WEST CENTRAL AND PORTIONS OF SOUTHWEST MINNESOTA. MORE NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE FORECAST
AREA LATE TONIGHT.

DUE TO INCREASING WIND SHEAR AND INSTABILITY...A FEW STORMS LATE
TONIGHT ALONG THE IOWA AND SOUTH DAKOTA BORDERS MAY PRODUCE
ISOLATED SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY
AS A WARM FRONT MOVES NORTH ACROSS MINNESOTA. THE MAIN THREAT WILL
BE LARGE HAIL AND SEVERE WIND GUSTS.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY...BUT SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE SEVERE THREAT OVERNIGHT...SKYWARN
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 8, 5:15 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 PM CDT SUN MAY 8 2011

MNZ047-054>056-082330-
CHIPPEWA-LAC QUI PARLE-STEVENS-SWIFT-
515 PM CDT SUN MAY 8 2011

AT 510 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS 14 MILES WEST OF REVILLO. THESE STORMS WERE MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE POSSIBLE WITH THESE
STORMS...IN ADDITION A FEW CLOUD TO GROUND LIGHTNING STRIKES ARE
EXPECTED.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NASSAU.
  BELLINGHAM.
  LOUISBURG.
  APPLETON.
  CHOKIO.
  ALBERTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4528 9645 4526 9632 4520 9617 4520 9612
      4540 9614 4541 9625 4576 9627 4577 9599
      4508 9592 4496 9646
TIME...MOT...LOC 2210Z 240DEG 30KT 4508 9682

CLF

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.